Ohio, 2004Flash Flood in Ohio, July 22, 2004
July 22, 2004 · NWS IWX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 22, 6:39 PM EST, 56 minutes earlier.
Area forecast discussion, Jul 22, 6:39 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
639 PM EST THU JUL 22 2004
.AVIATION...
THE SHOWERS AND STORMS HAVE EXITED THE REGION AND EXPECTING VFR FOR
THIS TAF FORECAST PERIOD. SOME SHOWERS HAVE JUST ENTERED
NORTHWESTERN INDIANA BUT WILL SEE IF THEY MAKE IT TO FWA. WINDS
BEHIND THE COLD FRONT WILL BE FROM THE NORTH TO NORTHEAST AND WILL
BE SOMEWHAT STRONG DURING THE DAYTIME FRIDAY AS THE PRESSURE
GRADIENT BEHIND THE FRONT WILL BE SOMEWHAT TIGHT. THE MOISTURE WILL
LEAVE SBN SOONER THAN AT FWA THEREFORE LETTING SKIES CLEAR UP BEHIND
THE FRONT.
&&
.PREV DISCUSSION...
SHORT TERM...
SHORTWAVE MOVING IN FROM THE WEST IS CURRENTLY GENERATING STORMS AND
SOME HAVE BEEN SEVERE. THE COLD FRONT IS JUST TO OUR NORTH AND
NORTHWEST. MODELS ARE SHOWING AS THIS FRONT PUSHES SOUTHEAST THIS
EVENING AND TONIGHT THE SHORTWAVE WILL GET PUSHED SOUTH. MODELS
ARENT AGREEING ON TIMING TOO WELL BUT ARE ON THE OVERALL SCENARIO.
SO HAVE GONE WITH A HIGHER POP IN OUR SOUTHERN COUNTIES DROPPING OFF
AS YOU GO NORTHWARD. THE ATMOSPHERE THIS AFTERNOON AND EVENING IS
VERY SOUPY AND UNSTABLE. DEWPOINTS ARE 73 TO 77 WITH WARSAW AND
COLDWATER COMING IN AT 81. LAPS CAPE VALUES ARE 3000+ ACROSS THE
CWA. SO THE SEVERE THREAT WILL GO INTO THIS EVENING. THE MAIN
CONCERN WITH THESE STORMS THIS EVENING WILL BE WIND DAMAGE. WIND
FIELDS ARE NOT AS STRONG AS YESTERDAY BUT ARE STILL CAPABLE OF
PRODUCING DAMAGING WINDS WITH SOME OF THESE STORMS. THE COLD FRONT
WILL PUSH THROUGH LATE THIS EVENING/TONIGHT AND THEN TOMORROW WILL
BE COOLER POST-FRONT. WINDS WILL BE NORTH TO NORTHEAST. LOWERED
TOMORROWS HIGHS SOME TO THE LOWER 70S TO 75. LOCAL METHOD OF
DETERMINING TEMPS IS INDICATING THAT RANGE AS ARE 850MB TEMPS OF 9
TO 11 CELSIUS COMPARED TO 19 TO 21 CELSIUS TODAY.
LONG TERM...
SATURDAY THROUGH THURSDAY...
JUST A FEW CHANGES MADE TO GOING FORECAST. MODELS ARE IN
DISAGREEMENT...ESPECIALLY AFTER MONDAY. GFS SUGGESTS UPPER LEVEL
LOW TO FORM AND MEANDER OVER THE AREA MONDAY THRU THURSDAY. THUS
WILL LEAVE MENTION OF THUNDER MONDAY NIGHT THROUGH WEDNESDAY. MODELS
SUGGEST UPPER LOW WILL EXITS AREA ON THURSDAY SO WILL GO DRY. COOL
AND DRY AIRMASS TO CONTINUE OVER THE AREA SATURDAY THROUGH
MONDAY...THEN SOUTHWEST FLOW AHEAD OF THE AFORE MENTIONED UPPER LOW
WILL SPREAD WARMER AND MORE MOIST AIR OVER AREA THE REST OF THE
WEEK.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&
Hazardous weather outlook, Jul 22, 4:57 AM EST, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
457 AM EST THU JUL 22 2004
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-231000-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
457 AM EST THU JUL 22 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS...ESPECIALLY LATE THIS AFTERNOON
UNTIL MIDNIGHT. THE BETTER CHANCE OF STORMS IS ALONG AND SOUTH OF
ROUTE 30. WHILE THERE MAY BE AN ISOLATED DAMAGING WIND GUST OR LARGE
HAIL EVENT...MAINLY SOUTHWEST OF A KNOX TO WARSAW TO MARION LINE
THIS EVENING...WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED. ANY
STORM MAY PRODUCE TORRENTIAL DOWNPOURS WITH RAINFALL RATES OF 1 TO 2
INCHES PER HOUR CAUSING LOCALIZED PONDING OF WATER ON ROADS.
ALSO...THE COMBINATION OF HEAT AND HUMIDITY WILL CREATE HEAT INDEX
VALUES 95 TO 100 THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS FROM MONDAY NIGHT TO TUESDAY
NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
THERE IS A CHANCE FOR SPOTTER ACTIVATION LATE THIS AFTERNOON AND
EVENING.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Jul 22, 6:11 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
611 PM EST THU JUL 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 4 SE GRABILL 41.17N 84.91W
07/22/2004 ALLEN IN TRAINED SPOTTER
1 SMALL TREE DOWN ALONG ROUTE 37 IN HARLAN. SMALL LIMBS
DOWN.
&&
HITCHCOCKSpecial weather statement, Jul 22, 6:21 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
621 PM EST THU JUL 22 2004
INZ003>005-012>016-020-022>024-MIZ077-078-222345-
BERRIEN-CASSIN-CASSMI-ELKHART-FULTONIN-KOSCIUSKO-LAPORTE-MARSHALL-
MIAMI-PULASKI-ST JOSEPHIN-STARKE-WABASH-WHITE-
721 PM EDT (621 PM CDT) THU JUL 22 2004
THE THREAT OF SEVERE WEATHER HAS DIMINISHED FOR THE FOLLOWING
COUNTIES...IN MICHIGAN BERRIEN AND CASS COUNTIES...IN
INDIANA LAPORTE...SAINT JOSEPH...ELKHART...KOSCIUSKO...MARSHALL...
STARKE...PULASKI...FULTON...WABASH...MIAMI...CASS...AND WHITE
COUNTIES. THUS THE SEVERE THUNDERSTORM WATCH
NUMBER 667 FOR THOSE COUNTIES HAS BEEN CANCELLED. THE REST OF SEVERE
THUNDERSTORM WATCH NUMBER 667 FOR NORTHEAST INDIANA...SOUTHWESTERN
MICHIGAN AND EXTREME NORTHWEST OHIO IS STILL IN EFFECT UNTIL 9 PM
EST...10 PM EDT.
BML
Local storm report, Jul 22, 6:54 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
654 PM EST THU JUL 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND DMG SOUTH WHITLEY 41.09N 85.63W
07/22/2004 WHITLEY IN COUNTY OFFICIAL
POWERLINES DOWN. 1 POWER POLE BROKEN.
&&
HITCHCOCKFlash Flood, Van Wert
- When
- July 22, 7:35 PM EST to 10:00 PM EST
- Where
- Van Wert County, Van Wert
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.855, -84.586 (the zone’s center; the record gives no point)
Westwood drive flooded in the city of Van Wert, with water 2 to 3 feet deep. One truck was stranded in the flood waters. Several other roads in flooded in the city.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Nebraska, July 22, 20041 death · 1 event
- Flash Flood and Damaging Winds in Indiana, July 22, 2004$1.0 million · 60 kt wind · 16 events
- Wildfire in California, July 22 to 23, 20043 injured · $300,000 · 1 event
- Damaging Wind in Kentucky, July 22, 2004$100,000 · 60 kt wind · 1 event
- Flood in West Virginia, July 22, 2004$50,000 · 1 event
- Damaging Winds in Indiana, July 22, 2004$30,000 · 61 kt wind · 3 events
- Flash Flood and Hail in Kansas, July 22, 2004$9,000 · 1.75 in hail · 20 events
- Hail and Damaging Winds in Kansas, July 22, 200465 kt wind · 14 events
- Flash Flood and Hail in Illinois, July 22, 200455 kt wind · 13 events
- Damaging Winds in Kentucky, July 22, 200460 kt wind · 11 events
- Hail and Damaging Winds in Kansas, July 22, 20042 in hail · 10 events
- Hail and Damaging Winds in Indiana, July 22, 200455 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411928.